Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS Binghamton, NY

July 24, 2017Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 24, 2017, 5:15 PM EDT for Bradford County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Jul 24, 2017, 7:30 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS51 KBGM 242115
FFWBGM
PAC015-242330-
/O.NEW.KBGM.FF.W.0036.170724T2115Z-170724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
515 PM EDT MON JUL 24 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northeastern Bradford County in northeastern Pennsylvania...

* Until 730 PM EDT

* At 513 PM EDT, emergency management reported that flooding was 
  occurring as several roads continue to be under water. There was a 
  report of a beaver dam that might fail which could cause 
  additional flooding. The heaviest rain has ended but additional 
  rain is going to move into the warned area between 530 and 630 pm. 
  Additional flooding is likely. 

* Some locations that will experience flooding include...
  Sheshequin, Ulster, Litchfield, Orwell, Windham, Rome, Le
  Raysville, Warren Center and West Warren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4200 7647 4199 7615 4184 7613 4184 7614
      4185 7652

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:54 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 24, 3:54 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Binghamton NY
354 PM EDT Mon Jul 24 2017

.SYNOPSIS...
A slow moving low pressure system will continue to bring
showers and storms scattered across the region through tonight.
The system will start to move away with light rain tapering off
Tuesday afternoon. High pressure will finally bring mainly dry
weather for Wednesday before the next round of showers and
storms arrive Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
400 pm update...
Main concerns in the near term remain focused around the continuing
thunderstorms tracking from the southern tier of NY into northeast
PA this evening, the persistent light rain showers mixed with low
clouds and fog tonight/Tuesday morning, and a cool wet day expected
on Tuesday.

The threat for flooding will continue early this evening along
the NY/PA border between Sayre and Binghamton due to heavy rain
from yesterday and this afternoon, but conditions should improve
through the night as rain comes to an end. Therefore, the Flash
Flood Watch will continue into the evening.

Currently, an upper low is situated over sern Ontario moving into
srn Quebec and an associated surface inverted trough is aligned from
nrn NY into the mid-Atlantic region. The upper low is expected to
shift to the east tonight, but an extension of the upper trough will
hold back across NY along with the surface trough tonight and into
tomorrow. This forcing, combined with weak instability and deep
moisture will allow the convection to persist into this evening.
However, the overall trend will be an e/sewd movement of the storms
and a gradual decrease in coverage and intensity. An area of cold
temps aloft...500mb temp -11C and 850mb temps +8C...and sufficient
deep moisture will allow for favorable convective conditions across
the region tonight.

Towards the morning hours, will likely see the threat for
thunderstorms diminish and return to a benign showery-type pattern
into the morning hours Tuesday. There may be some low clouds and fog
in the morning, but confidence is rather low due to the presence of
the upper trough and the potential for sufficient mixing in the BL.
Heights will rise going into the day Tuesday with showers becoming
light and tapering off in the afternoon. The cool air will remain in
place, along with a likely mid level cloud deck. Highs will top out
in the 70s, but it will likely feel much cooler with dew points in
the 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The upper level trough will slide into New England Tuesday
night. A weak surface anticyclone will move over NY and PA, with
the result being mainly fair weather Tuesday night through
Wednesday.

As the high moves into New England late Wednesday, southerly
flow is forecast to increase into NY. With this in mind, we
cannot rule out a slight chance for an isolated afternoon
thunderstorm.

A low pressure system moving into the Ohio Valley will spread
showers and thunderstorms back into NY and PA Thursday and
Thursday night. PWATs of 1.50 to 1.75 are progged to push across
Lake Erie and up the lake plain.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another stormy period is forecast for Friday, as a sharp upper-
level trough shoots through NY with thunderstorms and, almost
certainly, more hydrological concerns.

The good news is the trough moves rather quickly, and heights
build across the region for Saturday through Monday. The result
should be a fair/dry period, which the entire forecast area
could really use right now.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms continue to develop this afternoon
across the srn tier of NY, and will spill swrd into PA through
the rest of the afternoon and evening. Most terminals will
remain BKN MVFR/VFR with periods of lower cigs/vsbys in TS.
May see a few rain showers this evening before conditions dry
out through the overnight hours. Lower cigs...IFR to fuel
alternate...are likely tonight with temporary IFR vsbys as well.
Remain pessimistic with MVFR/fuel alt cigs through almost 18Z.

Outlook...

Tuesday ...Periodic restrictions in showers as well as low cigs
in the late morning...but slowly improving conditions into the
afternoon.

Wednesday...Mainly VFR.

Thursday & Friday...Chance of showers-storms with associated restrictions.

Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ038-039.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ055-056.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/PCF
Hazardous weather outlook, Jul 24, 10:30 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1030 AM EDT Mon Jul 24 2017

NYZ009-015>018-022>025-036-037-044>046-057-062-PAZ040-043-044-047-
048-072-251430-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
1030 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are possible this afternoon
and evening. The thunderstorms could also produce locally strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ055-056-PAZ038-039-251430-
Tioga-Broome-Bradford-Susquehanna-
1030 AM EDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall and associated flash flooding
concerns, showers and thunderstorms this afternoon could produce
locally strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 24, 4:24 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     NICHOLSON               41.63N  75.79W
07/24/2017                   WYOMING            PA   911 CALL CENTER

            TREE DOWN ACROSS STATE ST

&&

MJH
Local storm report, Jul 24, 4:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     NICHOLSON               41.63N  75.79W
07/24/2017                   WYOMING            PA   911 CALL CENTER

            TREE FELL INTO HOUSE

&&

MJH
Local storm report, Jul 24, 4:37 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      FRIENDSVILLE            41.92N  76.05W
07/24/2017                   SUSQUEHANNA        PA   911 CALL CENTER

            PA 267 FLOODED NEAR INTERSECTION WITH MILFORD-OWEGO
            TURNPIKE

&&

MJH
Local storm report, Jul 24, 4:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
459 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     EAST SYRACUSE           43.06N  76.07W
07/24/2017                   ONONDAGA           NY   TWITTER

            ROOF TORN OFF AT SYRACUSE DIESEL AND ELECTRIC

&&

JML
Special weather statement, Jul 24, 5:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
505 PM EDT MON JUL 24 2017

NYZ018-242145-
Onondaga NY-
505 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONONDAGA COUNTY UNTIL
545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jordan, or 7 miles east of New York Thruway Exit 40, moving east at
25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Van Buren, North Syracuse, Solvay,
Minoa, East Syracuse, Otisco and Skaneateles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4313 7598 4280 7614 4295 7646 4301 7646
      4301 7649 4307 7650 4310 7650 4311 7647
      4313 7647
TIME...MOT...LOC 2105Z 280DEG 20KT 4303 7643

BJT
Local storm report, Jul 24, 5:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
508 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DALTON                  41.54N  75.74W
07/24/2017                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ACROSS ROAD

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:58 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 23, 10:13 PM EDTFlash Flood WarningBGMBradford2 hr
Jul 23, 10:51 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna114 min
Jul 23, 11:01 PM EDTAreal Flood AdvisoryBGMSusquehanna119 min
Jul 23, 11:35 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 23, 11:55 PM EDTFlash Flood WarningBGMSusquehanna3 hr
Jul 24, 12:23 AM EDTFlash Flood Warning EmergencyBGMBradford3 hr
Jul 24, 12:28 AM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne3 hr
Jul 24, 12:57 AM EDTFlash Flood Warning EmergencyBGMBradford2 hr
Jul 24, 2:26 AM EDTAreal Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 4:20 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne3 hr
Jul 24, 5:25 AM EDTAreal Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 7:12 AM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Jul 24, 1:32 PM EDTAreal Flood AdvisoryBGMBradford6 hr
Jul 24, 1:46 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 24, 2:06 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 24, 2:17 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 2:33 PM EDTFlash Flood WarningBGMSusquehanna3 hr
Jul 24, 2:43 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 24, 3:10 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming6 hr
Jul 24, 3:26 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Susquehanna, Wyoming64 min
Jul 24, 3:50 PM EDTFlash Flood WarningBGMSusquehanna115 min
Jul 24, 3:58 PM EDTSpecial Weather StatementBGMLuzerne62 min
Jul 24, 4:11 PM EDTTornado WarningBGMLackawanna, Susquehanna, Wyoming49 min
Jul 24, 4:35 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne25 min
Jul 24, 5:36 PM EDTAreal Flood AdvisoryBGMLackawanna114 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.